By Daniel J. DeNoon
Feb. 23, 2011 — Combining the annual flu shot with other vaccines — particularly the pneumococcal PCV13 vaccine — may increase a child’s risk of a seizure associated with high fever.
It’s a small risk of a scary but not very dangerous seizure. About one in 25 kids under age 5 get a febrile seizure (seizure associated with high fever). Getting the two vaccines together increases this risk by about one case per 1,600 double vaccinations in children aged 12 to 23 months.
The new data come from a CDC investigation of an apparent increase in febrile seizure in kids getting flu shots, first reported in January. Preliminary results of the investigation were reported at today’s meeting of the Advisory Committee on Immunization Practices (ACIP), a panel of outside experts that recommends U.S. vaccine policies.
“This adds perhaps 60 seizures per 100,000 children. And the good news is, if it were to happen, it would be on the day of or the day after vaccination, so parents can know what to look for,” Frank DeStefano, MD, MPH, of the CDC’s Immunization Safety Office, tells WebMD.
Leave a Reply